Illinois, 2004

Tornadoes and Flash Flood in Illinois, May 23, 2004

May 23, 2004 · NWS ILX · 20 events in 13 counties and zones

10 hail, 7 thunderstorm wind, 2 tornado, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 23, 3:45 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, May 23, 3:45 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
445 AM CDT MON MAY 23 2004

.DISCUSSION...
FOLLOWED THE ETA MODEL AGAIN WITH THIS FORECAST PACKAGE WHICH HAS
THE BEST TRACK RECORD LATELY. BIG FORECAST CONCERN IS ADDRESSING SPC
HIGH MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT NW HALF
OF IL FROM I-55 WEST. MODELS AGREE WITH A QUIET AND NICE DAY TODAY
THEN SHOWERS AND THUNDESTORMS BECOME LIKELY BY OVERNIGHT TONIGHT
AND CONTINUE TUE. WEAK HIGH PRESSURE BUILDS INTO THE AREA WED/THU TO
RETURN DRY WEATHER TO CENTRAL IL AS FRONT PUSHES SOUTH INTO AR/TN.
CONVECTION CHANCES RETURN FRI AND SAT AS THE FRONT LIFTS BACK NORTH
TOWARD IL AND STRONG LOW PRESSURE APPROACHES THE MIDWEST.

SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
1000 MB LOW PRESSURE NEAR TRAVERSE CITY IN NW LOWER MICHIGAN HAS A
COLD FRONT FROM LAFAYETTE INDIANA TO JUST SE OF EFFINGHAM AND INTO
CENTRAL MO. THIS WAS THE FRONT THAT PRODUCED SCATTERED SEVERE
THUNDERSTORMS ACROSS CENTRAL IL SUNDAY EVENING. QUITE A CONTRAST OF
AIR MASS FROM NW TO SE ACROSS CENTRAL/SE IL EARLY THIS MORNING. DAWN
TEMPS RANGE FROM THE LOWER 50S NW BY GALESBURG TO AROUND 70 SE BY
LAWRENCEVILLE. DEWPOINTS RANGE FROM THE MID TO UPPER 40S NW IL BY
GALESBURG TO THE MID 60S FROM I-70 SOUTH.

FRONT SLIPS FURTHER SE TOWARD THE OHIO RIVER THIS MORNING THEN
BEGINS LIFTING BACK NORTH INTO SOUTHERN IL THIS AFTERNOON AS LOW
PRESSURE DEVELOPS OVER SW KANSAS. WEAK HIGH PRESSURE RIDGE OVER IL
MOST OF TODAY TO PROVIDE PARTLY TO MOSTLY SUNNY SKIES. WRAP AROUND
LOW CLOUDS ACROSS NORTHERN IL SKIRTING SLOWLY SOUTHWARD INTO FAR
NORTHERN 3 COUNTIES NORTH OF PEORIA EARLY THIS MORNING SHOULD LIFT
BACK NORTH LATER THIS MORNING. CIRRUS CLOUDS SPREADING RADIDLY EAST
ACROSS CENTRAL IL THIS MORNING FROM MO. HIGHS TO RANGE FROM THE
LOWER 70S NW BY THE QUAD CITIES TO 80 TO 85 SE BY LAWRENCEVILLE.

SHORT WAVE OVER NEW MEXICO TO INTENSIFY AS IT BECOMES NEGATIVELY
TILTED AND RAPIDLY EJECTS NE INTO NW IL BY MIDNIGHT WITH STRONG
OMEGA/LIFT MOVING ACROSS CENTRAL IL OVERNIGHT. FRONT TO LIFT BACK
NORTH AS A WARM FRONT INTO CENTRAL IL THIS EVENING AND RETURN
MOISTURE AND UNSTABLE AIR MASS AS CAPES AT LEAST 1500 TO 2000 J/KG
AND LIFTED INDICES TO MINUS 5C PER ETA. SHOULD STAY DRY THRU
SUNSET...THEN CONVECTION BECOMES LIKELY FROM I-55 WEST LATE THIS
EVENING...AND EAST OF I-55 AFTER MIDNIGHT. ADDED CHANCE OF SEVERE
STORMS NORTH OF I-70. HEAVY RAIN 1 TO 1.5 INCHES AND LOCALLY MORE
POSSIBLE TOO ESPECIALLY FROM PEORIA NORTH. SPC DAY1 OUTLOOK HAS HIGH
RISK TONIGHT OVER NW IL NW OF PEORIA AND MODERATE RISK AS FAR EAST
AT I-55. TORNADIC SUPERCELLS AGAIN POSSIBLE LATE THIS EVENING OVER
NW COUNTIES AND SYSTEM SHOULD EVOLVE INTO A SEVERE MCS BY OVERNIGHT
AS IT MOVES EAST ACROSS CENTRAL IL WITH LARGE HAIL AND DAMAGING
WINDS FROM BOW SEGMENTS POSSIBLE.

SPC CONTINUES A SLIGHT RISK FOR TUE ACROSS CENTRAL IL SE OF
GALESBURG AND INTO SE IL TUE NIGHT AS ANOTHER SHORT WAVE MOVES INTO
CENTRAL IL TUE AFTERNOON. KEPT LIKELY CHANCE OF CONVECTION TUE
ACROSS THE AREA...AND MAY CONTINUE TO BE LIKELY TUE NIGHT FROM I-70
SOUTH. HPC PAINTS QPF OF 1 TO 1.5 INCHES ACROSS AREAS SE OF PEORIA
TUE. THE MAIN COLD FRONT WILL MOVE SE ACROSS CENTRAL AND SE IL TUE
NIGHT WITH DRIER AND COOLER WX ARRIVING WED.

LONG TERM...WEDNESDAY THROUGH SUNDAY...
WEAK HIGH PRESSURE BUILDS INTO MO WED AFTERNOON PUSHING THE FRONT
DOWN INTO TN AND AR WITH CHANCES OF CONVECTION SOUTH OF ILX CWFA
OVER SOUTHERN IL. DRY AGAIN THU AS FRONT STAYS WELL SOUTH OF AREA.
HIGH PRESSURE DRIFTING OFF TO THE EAST THU NIGHT ALLOWS FRONT TO
START TO RETURN BACK NORTH WITH CHANCE OF CONVECTION SOUTH OF I-70
THU NIGHT AND ACROSS CENTRAL IL FRI AND BETTER CHANCE FRI NIGHT/SAT.
GFS HAS BEEN TRENDING SLOWER BRINGING FRONT BACK NORTH SIMILAR TO
WHAT ECMWF WAS SHOWING PAST FEW RUNS. LATEST EXTENDED GFS RUN SHOWS
CHANCE OF CONVECTION SUNDAY WITH UNSETTLED SW UPPER LEVEL FLOW AND
LOW PRESSURE APPROACHING IL FROM THE WEST. ECMWF HAS LOW PRESSURE
FURTHER WEST AT 12Z/SUNDAY. DUE TO THESE MODEL DIFFERENCES WILL
LEAVE DRY FORECAST SUNDAY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

HUETTL
Hazardous weather outlook, May 23, 5:00 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT SUN MAY 23 2004

ILZ027>031-036>038-040-041-241100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG...HAVANA AND PEORIA
600 AM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE BEST CHANCE OF SEVERE WEATHER WILL LIKELY BE ALONG AND
NORTH OF I-74. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS
BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A MODERATE RISK TOMORROW EVENING AND NIGHT FOR SEVERE
THUNDERSTORMS. THE BEST CHANCE OF SEVERE WEATHER WILL LIKELY BE ALONG
AND WEST OF THE ILLINOIS RIVER. LARGE HAIL...DAMAGING WINDS AND
TORNADOES WILL BE POSSIBLE. SEVERE THUNDERSTORMS WILL BE POSSIBLE
AGAIN ON TUESDAY...BEFORE QUIETER WEATHER MOVES INTO THE AREA DURING
THE MIDDLE OF THE WEEK.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

ILZ042>057-061>063-066>068-071>073-241100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MENARD-
MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...DECATUR...
EFFINGHAM...FLORA...JACKSONVILLE...LAWRENCEVILLE...LINCOLN...
MATTOON...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
552 AM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE SLIGHT RISK IS FOR THE ENTIRE AREA. DAMAGING WINDS AND
LARGE HAIL WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY EVENING
AND DURING THE NIGHT. THERE WILL ALSO BE A SLIGHT RISK FOR SEVERE
STORMS AGAIN ON TUESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

HALL

The radar

The Lincoln radar (KILX), 30 km away, was scanning. The volume nearest the first event began at 14:29 UTC.

Open the radar archive at this moment

Event by event

10 hail, 7 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Tazewell

When
May 23, 8:30 AM CST
Where
Tazewell County, Delavan
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.367, -89.550

Thunderstorm winds blew down several telephone poles as well as large tree limbs.

Hail, Clay

When
May 23, 11:00 AM CST to 11:10 AM CST
Where
Clay County, Xenia
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.633, -88.633

Thunderstorms dropped penny sized hail over a large portion of Clay County, especially in Xenia, Flora and Hord.

Hail, Effingham

When
May 23, 11:14 AM CST
Where
Effingham County, Dieterich
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -88.367

Hail, Scott

When
May 23, 4:36 PM CST
Where
Scott County, Winchester
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.633, -90.467

Hail, McLean

When
May 23, 5:12 PM CST
Where
McLean County, Bloomington
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.483, -88.983

Hail, Sangamon

When
May 23, 5:18 PM CST to 5:30 PM CST
Where
Sangamon County, 3 mi SW of Loami
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.633, -89.883

Hail, Morgan

When
May 23, 5:39 PM CST to 5:43 PM CST
Where
Morgan County, Franklin
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.617, -90.050

Thunderstorm Wind, Christian

When
May 23, 6:05 PM CST
Where
Christian County, Taylorville
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.550, -89.300

Several power lines were blown down, as well as a large tree.

Tornado, Sangamon

When
May 23, 6:27 PM CST
Where
Sangamon County, 2 mi E of Auburn
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.583, -89.717

A tornado briefly touched down near a golf course. No damage or injuries were reported.

Thunderstorm Wind, Shelby

When
May 23, 6:30 PM CST
Where
Shelby County, 1 mi S of Moweaqua
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.600, -89.017

Thunderstorm winds blew a 16' by 20' door off a barn, knocked a chimney over, and blew down numerous large tree limbs.

Thunderstorm Wind, Moultrie

When
May 23, 6:45 PM CST to 7:00 PM CST
Where
Moultrie County, Bethany
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.650, -88.733

Thunderstorm winds blew down numerous trees, tree limbs and power lines. In Bethany, two houses sustained minor damage due to trees falling on them. In Sullivan, the roof of a Morton building that was under construction was peeled back and the building collapsed.

Hail, Moultrie

When
May 23, 6:49 PM CST
Where
Moultrie County, Sullivan
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.600, -88.617

Hail, Coles

When
May 23, 7:10 PM CST to 7:22 PM CST
Where
Coles County, Mattoon
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.483, -88.367

Thunderstorm Wind, Douglas

When
May 23, 7:20 PM CST to 7:23 PM CST
Where
Douglas County, Arthur
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.717, -88.467

Several power lines and trees were blown down.

Tornado, McLean

When
May 23, 7:20 PM CST to 7:26 PM CST
Where
McLean County, 3 mi SE of Gridley
Rating
F2
Path length
5.3 mi
Path width
216 yd
Reported by
NWS STORM SURVEY
Coordinates
40.717, -88.850

A tornado touched down 3 miles southeast of Gridley damaging several farm buildings. It then traveled to the northeast increasing in intensity 1.5 miles south southwest of Meadows causing moderate damage to several more farm buildings. The tornado continued to intensify reaching F2 intensity right before it crossed over into Livingston County. There were no buildings on the McLean County side of the road but the survey team determined that the damage to the buildings on the Livingston County side of the road was of F2 intensity. The tornado then traveled into Livingston County (NWS Chicago's warning area). No injuries were reported.

Thunderstorm Wind, Coles

When
May 23, 7:20 PM CST
Where
Coles County, Charleston
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.483, -88.183

Several large trees were uprooted in Charleston.

Hail, Edgar

When
May 23, 7:45 PM CST
Where
Edgar County, Paris
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.617, -87.700

Thunderstorm Wind, Edgar

When
May 23, 7:45 PM CST
Where
Edgar County, Paris
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.617, -87.700

Several trees were blown down around town. Some of the trees caused minor damage to a couple of homes. No injuries were reported.

Hail, Coles

When
May 23, 7:59 PM CST to 8:06 PM CST
Where
Coles County, 6 mi NW of Mattoon
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.550, -88.450

Flash Flood, Christian

When
May 23, 8:15 PM CST to 10:15 PM CST
Where
Christian County, Morrisonville
Reported by
LAW ENFORCEMENT
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

Water covered several roadways for a time over the southern half of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyThe tornado archive for Illinois, 2004Warnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401149, 5401150, 5401151, 5401152, 5401153, 5401154, 5401155, 5401156, 5400740, 5400741, 5400743, 5400742, 5400746, 5400744, 5400745, 5400747, 5400748, 5400807, 5400987, 5400988.